It is unknown if it is possible to take too much beta-sitosterol. Overdoses do not seem likely, because the nature of many beta-sitosterol products limits the possibility of an overdose (beta-sitosterol is commonly found in margarines or spreads). Treatment for a beta-sitosterol overdose, if necessary, may consist of treating the symptoms that occur as a result of the overdose.
If you happen to overdose on beta-sitosterol, seek immediate medical attention.
Is a Beta-Sitosterol Overdose Possible?
It is not known if it is possible to take too much beta-sitosterol. For many beta-sitosterol products, the nature of the product limits the likelihood of an overdose. For instance, people are not likely to eat several tubs of margarine at a time.
Some dietary supplements contain beta-sitosterol in combination with other active ingredients. It is possible that the other ingredients in such supplements could cause overdose symptoms.
Treatment for a Beta-Sitosterol Overdose
It is also not known how to best treat a beta-sitosterol overdose. Therefore, treatment (if necessary) will likely involve supportive care, which consists of treating the symptoms (if any) that occur as a result of the overdose.
It is important that you seek prompt medical attention if you believe that you may have overdosed on beta-sitosterol.
Written by/reviewed by: Kristi Monson, PharmD;Arthur Schoenstadt, MD
Last reviewed by: KristiMonson, PharmD;
List of references (click here):
Jellin JM, editor. Pharmacist's Letter/Prescriber's Letter Natural Medicines Comprehensive Database Web site. Available at: http://naturaldatabase.com/. Accessed January 17, 2008.
Berger A, Jones PJ, Abumweis SS. Plant sterols: Factors affecting their efficacy and safety as functional food ingredients. Lipids Health Dis 2004;3:5.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click